Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 74, NWS Midland/Odessa, TX

May 2, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 2, 2007, 5:35 AM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2007, 5:35 AM MDT (11:35 UTC)
Expired
May 2, 2007, 9:30 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 021138
FFWMAF
NMC025-021530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM MDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 930 AM MDT

* AT 532 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS COVERING MUCH OF LEA COUNTY. DOPPLER RADAR RAINFALL
  ESTIMATES INDICATED 3 TO 4 INCHES OF RAIN HAVE FALLEN OVER RURAL
  LOCATIONS ABOUT 17 MILES WEST OF MCDONALD. IN ADDITION...1 TO 2
  INCH PER HOUR RAINFALL TOTALS CAN BE EXPECTED FROM MOST OF THE 
  STORMS CURRENTLY MOVING NORTHEAST AT 30 MPH OVER THE COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TATUM...
  MCDONALD...LOVINGTON...GLADIOLA...CROSSROADS AND BRONCO

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10370 3202 10309 3270 10308 3354 10307
      3354 10369 3297 10369 3293 10377 3255 10377
      3254 10367

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 2, 2:53 AM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 2, 2:53 AM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT WED MAY 2 2007

.SHORT TERM...
YET ANOTHER SOUTHERN STREAM UPPER LOW TO AFFECT THE FORECAST AREA
TODAY AND TONIGHT. MOISTURE APPEARS NOT TO BE A PROBLEM WITH THIS
SYSTEM DESPITE A DEPARTING LOW PRESSURE IN OKLAHOMA. DEWPOINTS ARE
APPROACHING 60 F AS FAR WEST AS THE NEW MEXICO BORDER AHEAD OF
THE NEXT UPPER LOW IN ARIZONA. STRONG UPPER LEVEL DIVERGENCE
AHEAD OF AND ALONG THE PATH OF THE LOW WILL INTERACT WITH
A MOIST AND UNSTABLE AIRMASS ALONG AN INVERTED SURFACE TROUGH
AND SHOULD RESULT IN ISOLATED TO NUMEROUS THUNDERSTORMS TODAY AND
TONIGHT. THE HIGHEST POPS WERE DRAWN ALONG THE PATH OF THE UPPER
LOW ACROSS THE SOUTHEAST NEW MEXICO PLAINS EAST TO THE PERMIAN
BASIN COLLOCATED WITH THE MOST UNSTABLE AIR ALONG AND EAST OF THE
INVERTED SURFACE TROUGH IN THE PERMIAN BASIN. SEVERE THUNDERSTORMS
REASONABLE GIVEN THE THE COMBINATION OF THE UNSTABLE AIR AND WIND
SHEAR PROGGED FOR MUCH OF THE PERMIAN BASIN TODAY AND THIS EVENING.
HAVE ALSO ISSUED A FLASH FLOOD WATCH FOR THE SOUTHEAST NEW
MEXICO PLAINS TO THE PERMIAN BASIN DUE TO AFOREMENTIONED FACTORS.

.LONG TERM...
LOOKS LIKE A BREATHER THURSDAY AND FRIDAY AS THE UPPER LOW DEPARTS
AND THE NEXT PACIFIC LOW SLOWLY EVOLVES ACROSS THE WESTERN STATES.
TEMPERATURES WILL WARM TO ABOVE NORMAL VALUES DURING THE DAYS
AS LOW LEVEL THERMAL AND THICKNESS RIDGING TAKE PLACE ALONG
A SURFACE DRYLINE. THE LOW SHOULD BE FAR ENOUGH WEST DURING THIS
TIME PERIOD FOR THE CAP TO HOLD.

BY THIS WEEKEND THROUGH MONDAY THE NEXT SOUTHERN STREAM UPPER LOW
WILL CONTINUE TO DEVELOP AND ONLY DRIFT SLOWLY EAST WITH LACK
OF UPSTREAM KICKER. WITH SYSTEM CLOSER AND DEEPENING LARGE SCALE
ASCENT WILL INCREASE AND PROBABLY BREAK THE CAP ALONG THE DRYLINE
WITH THE UPPER LOW PROGGED TO BE NEAR THE FOUR CORNERS REGION
OR GREAT BASIN VICINITY. WILL  MENTION THE POTENTIAL FOR SEVERE
STORMS THIS WEEKEND IN THE HAZARDOUS WEATHER OUTLOOK. NO CHANGES
WERE MADE TO THE FORECAST NEXT TUESDAY AND WEDNESDAY THIS FAR OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              78  57  85  63  /  60  70  10  10
CARLSBAD NM                81  54  86  60  /  40  20   0   0
DRYDEN TX                  88  64  85  65  /  30  20  10   0
FORT STOCKTON TX           84  59  87  65  /  40  30  10   0
GUADALUPE PASS TX          79  51  82  56  /  30  10   0   0
HOBBS NM                   79  56  86  62  /  80  50  10   0
MARFA TX                   79  48  80  48  /  20  10   0   0
MIDLAND INTL AIRPORT TX    80  57  84  62  /  90  70  10   0
ODESSA TX                  81  58  84  64  /  90  70  10   0
WINK TX                    88  58  90  62  /  60  50  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 3 AM EARLY THIS MORNING TO MIDNIGHT MDT
     TONIGHT FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY
     COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 4 AM EARLY THIS MORNING TO 1 AM CDT
     THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...
     CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
     UPTON...WARD...WINKLER.

&&

67/12
Hazardous weather outlook, May 2, 2:44 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CDT WED MAY 2 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
344 AM CDT WED MAY 2 2007 /244 AM MDT WED MAY 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...PERMIAN
BASIN...AND WESTERN LOW ROLLING PLAINS THIS MORNING.  THESE
THUNDERSTORMS...ALONG WITH COPIOUS AMOUNTS OF MOISTURE IN THE
ATMOSPHERE AND NEARLY SATURATED GROUND FROM RECENT HEAVY RAINS...
WILL RESULT IN A THREAT OF FLASH FLOODING TODAY THROUGH THIS
EVENING.

SOME OF THE THUNDERSTORMS WILL BE SEVERE...ESPECIALLY THIS
AFTERNOON AND EVENING.  LOCATIONS ALONG AND EAST OF A HOBBS...
KERMIT...FORT STOCKTON...AND SANDERSON LINE STAND THE GREATEST
CHANCE OF SEEING SEVERE STORMS.  LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREATS.  ISOLATED TORNADOES WILL ALSO BE
POSSIBLE...BUT MAINLY ALONG AND EAST OF A LAMESA...MIDLAND...AND
RANKIN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER UPPER LEVEL STORM SYSTEM WILL TAKE AIM ON SOUTHEAST NEW
MEXICO AND WEST TEXAS THIS WEEKEND.  SEVERE THUNDERSTORMS MAY
AGAIN BECOME A THREAT AS THIS STORM SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 2, 1:50 AM MDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 AM CDT WED MAY 2 2007

NMZ027-028-020845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
150 AM MDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN EDDY COUNTY.

A LINE OF SHOWERS AND EMBEDDED STRONG THUNDERSTORMS WAS LOCATED 18
MILES NORTH OF QUEEN...TO 18 MILES SOUTHWEST OF HOPE AT 150 AM
MDT...MOVING NORTHEAST AT 30 MPH.  SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS...AS WELL AS GUSTS OVER 50 MPH AND FREQUENT LIGHTNING.
Special weather statement, May 2, 4:01 AM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CDT WED MAY 2 2007

NMZ027-028-021100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
401 AM MDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY OF SOUTHWESTERN
EDDY COUNTY...3 MILES SOUTHEAST OF QUEEN AT 401 AM MDT...MOVING
NORTHEAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS
INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 4:33 AM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 AM CDT WED MAY 2 2007

TXZ058-059-021100-
LOVING-REEVES COUNTY AND UPPER TRANS PECOS-
533 AM CDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN LOVING AND NORTHWESTERN REEVES COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF RED BLUFF LAKE
AT 533 AM CDT...MOVING NORTH AT 25 MPH. HIGHWAY 285 IN EXTREME
NORTHERN REEVES COUNTY WILL BE IMPACTED BY THIS STORM.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. STORM INTENSITY IS
INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 5:27 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 AM CDT WED MAY 2 2007

TXZ059-060-021230-
WINKLER-LOVING-
627 AM CDT WED MAY 2 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING AND WEST CENTRAL
WINKLER COUNTIES.

THREE STRONG THUNDERSTORMS WERE LOCATED IN OPEN COUNTRY JUST NORTH OF
HIGHWAY 302 IN LOVING AND WESTERN WINKLER COUNTIES AT 627 AM
CDT...MOVING NORTH AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL AND WINDS AROUND 55 MPH ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 9:23 PM MDTSevere Thunderstorm WarningMAFEddy49 min
May 2, 2:05 AM MDTSevere Thunderstorm WarningMAFEddy55 min
May 2, 2:59 AM MDTFlash Flood WarningMAFEddy3 hr
May 2, 3:05 AM MDTFlash Flood WatchMAFEddy, Lea17 hr
May 2, 4:10 AM MDTSevere Thunderstorm WarningMAFEddy50 min
May 2, 4:56 AM MDTSevere Thunderstorm WarningMAFEddy64 min
May 2, 5:25 AM MDTFlash Flood WarningMAFEddy4 hr
May 2, 5:46 AM MDTSevere Thunderstorm WarningMAFLea59 min
May 2, 6:51 AM MDTSevere Thunderstorm WarningMAFLea54 min
May 2, 2:06 PM MDTSevere Thunderstorm WarningMAFEddy54 min
May 2, 2:50 PM MDTFlash Flood WarningMAFEddy3 hr
May 2, 3:15 PM MDTSevere Thunderstorm WarningMAFEddy60 min
May 2, 4:12 PM MDTSevere Thunderstorm WarningMAFEddy42 min
May 2, 5:11 PM MDTSevere Thunderstorm WarningMAFEddy48 min
May 2, 5:15 PM MDTSevere Thunderstorm WarningMAFLea60 min
May 2, 5:38 PM MDTFlash Flood WarningMAFEddy3 hr
May 2, 5:57 PM MDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.